SGIM Forum

Morning Report

Mind the Gap: The Utility of the Saturation Gap in a Well-Appearing Patient with Hypoxia

Dr. Ahson (mahson@usf.edu) is an assistant professor and hospitalist in Internal Medicine and Pediatrics at the University of South Florida Morsani College of Medicine. She is a lecturer and director for courses on global and refugee health.

A 60-year-old female was transferred to our quaternary center for evaluation of refractory hemolytic anemia after undergoing an elective L3-S1 laminectomy and posterior fusion. Her post-operative course was complicated by significant anemia (hemoglobin <7 g/dL) requiring multiple blood transfusions over a four-week period. Her past medical history included COPD, chronic pancreatitis, and chronic low back pain on chronic opioid therapy.

Review of Outside Hospital Records

Post-operative evaluation of the anemia was consistent with hemolysis with an elevated reticulocyte count, low haptoglobin and elevated lactate dehydrogenase. The direct antiglobulin (Coombs) test was negative, glucose-6-phosphate dehydrogenase (G6PD) was elevated at 25 U/g, and ADAMTS13 was normal. She was treated empirically with high-dose steroids and received three doses of rituximab without improvement. Of note, the patient underwent a bone marrow biopsy for evaluation of pancytopenia approximately one year prior to this admission. This showed 40% cellularity with trilineage hematopoiesis, mild erythroid hyperplasia, and no increase in blastocytes.

This patient has undergone extensive workup and treatment for the typical causes of hemolytic anemia. In cases where the cause of hemolysis may be less clear, the direct antibody test can help identify autoimmune anemia, guiding further evaluation. Transfer of care provides the opportunity for a second look at the data and reevaluation for a different approach. In this case, the patient has been empirically treated for autoimmune etiologies with both rituximab and high dose steroids without improvement. Further exploration of history and physical exam may provide additional clues.

Upon Transfer

On arrival, the patient was found to have an SpO2 80% on 4 liters/min nasal cannula. The patient stated, “Oh that thing always goes off. They had to turn off the alarm at the other hospital.” Upon further evaluation, her cardiac exam was regular rate and rhythm without any murmurs, rubs or gallops, lungs were clear to auscultation bilaterally, and it was noted that her fingers were cyanotic. An arterial blood gas showed pH 7.45 pCO2 33 pO2 140 on 7 liters/min nasal cannula and 50% FiO2. In light of the patient’s abnormal pulse oximetry readings, prior to transfer, investigation found a right-sided pulmonary embolus and treatment with enoxaparin 1 mg/kg twice daily was started.

The mismatch between the PaO2 (> 100) and the pulse oximetry is called discordant O2 saturation, or the PaO2 saturation gap. It is useful to remember that PaO2 and saO2 are different, but related measures of arterial blood oxygenation. PaO2 is a measure of the pressure exerted by the very small fraction (1-2%) of total oxygen in arterial blood that is dissolved in blood plasma, whereas saO2 reflects the remaining 98-99% of total oxygen in arterial blood that is bound to hemoglobin in red blood cells. In our patient, note the elevated PaO2, secondary to high levels of supplemental oxygen. This effectively excludes true hypoxemia and indicates a hemoglobinopathy which would exhibit pulse oximetry values consistent with hypoxemia (decreased partial pressure of oxygen in the blood) despite no hypoxia (reduced level of tissue oxygenation). At this point, carbon monoxide (CO) poisoning and methemoglobinemia should be considered.

Despite increasing inspired oxygen, the patient continued to have an O2 saturation of 80% with increased reported dyspnea. A repeat arterial blood gas was ordered with carbon monoxide and methemoglobin, which showed pH 7.49, pCO2 32, pO2 122, CO level of 0% and methemoglobin level of 32.1%. The patient was given two doses of methylene blue 1 mg/kg. Her repeat arterial blood gas after treatment showed pH 7.45, pCO2 31, pO2 73, and methemoglobin level of 17.9%.

Methemoglobin is an altered state of hemoglobin in which the heme iron is oxidized from the ferrous (Fe2+) to the ferric (Fe3+) state. This change causes inability of affected hemoglobin to bind O2 while also causing normal ferrous hemes to have increased affinity to O2, leading to a left shift of the hemoglobin oxygen dissociation curve and decreased delivery of O2 to tissues. Severe illness can result from acute toxic methemoglobinemia despite administration of supplemental oxygen. Genetic causes are usually less severe.1 Development of cyanosis correlates with the total amount of methemoglobin (total hemoglobin x percent methemoglobin = total methemoglobin), typically with levels >1.5 g/dL.2

Routine pulse oximetry cannot detect methemoglobin. A high concentration of methemoglobin causes the oxygen saturation to display as approximately 85 percent, regardless of the true hemoglobin oxygen saturation. This will not improve with administration of supplemental oxygen. More accurate assessments are by blood gas or direct quantification via a reaction with cyanide (the Evelyn-Malloy method).2

Methylene blue (MB) is the treatment of choice for acute toxic methemoglobinemia with methemoglobin levels >30. MB is also appropriate for those who are symptomatic with methemoglobin levels between 20% and 30%, especially those with pulmonary or cardiac comorbidities such as our patient. For asymptomatic patients with methemoglobin levels <30%, with or without cyanosis, they can be closely monitored after the offending agent is withdrawn. MB should not be used in patients with G6PD deficiency or those receiving serotonergic agents. In these cases, ascorbic acid can be used instead. If rapid improvement does not occur, confirm that the original diagnosis is correct and consider other interventions such as transfusion, exchange transfusion, or hyperbaric oxygen.3 At this point, etiology should be ascertained with a particular evaluation of drugs that may lead to methemoglobinemia and hemolytic anemia.

Looking Back

In hindsight, the patient endorsed a history of “inaccurate pulse ox” for the last 4 years. She did not have that issue prior to four years ago. A thorough review of her home medications showed that she had used lidocaine patches for years for her chronic back pain. She had also received multiple topical anesthetics while admitted to the hospital for her procedure.

Most cases of methemoglobinemia are acquired, resulting from increased methemoglobin formation induced by various exogenous substances.4 The most commonly implicated medications include dapsone, topical anesthetic agents (such as benzocaine, lidocaine, prilocaine), and inhaled nitrous oxide. Nitrates and nitrites, which are found in high levels in well water, root vegetables, mushrooms, antifreeze, and aniline dyes, have also been associated with methemoglobinemia.1,3 In some cases, toxicity may be exacerbated by pre-existing conditions such as anemia, heart disease, and lung disease, or by coexistent glucose-6-phosphate dehydrogenase (G6PD) deficiency and ensuing hemolysis.5

And Again…

About one week later, the patient again noted dyspnea, thus a repeat arterial blood gas was drawn and showed methemoglobin level of 30.8%. At this point, it was recommended that the patient undergo red blood cell exchange. She underwent exchange of seven units of RBC with an end goal of hematocrit greater than 30. The patient’s respiratory symptoms and anemia improved and her hemoglobin stabilized.

After her discharge, genetic studies returned: α-globin mutation (commonly associated with α-thalassemia), β-globin mutation (commonly associated with β-thalassemia), methemoglobin reductase, and hereditary hemolytic anemia sequencing were all normal.

Normal genetic studies suggest acquired methemoglobinemia. Avoidance of oxidant substances that can precipitate methemoglobinemia is critical to prevention. In this case, the precipitant remains elusive, but in our patient with chronic pain and multiple surgeries, topical anesthetics were likely triggers.

Conclusion

Although the causative agent in this particular case remains unknown, several important points are highlighted to help clinicians in the evaluation of patients with refractory hypoxia caused by methemoglobinemia:

  1. Arterial blood gas provides critical data and specifically can help identify a PaO2 saturation gap, which should raise a high index of suspicion.
  2. Numerous drugs have been linked to acquired methe-moglobinemia, and these often cause concurrent hemolytic anemia.
  3. Treatment consists of methylene blue or ascorbic acid. Refractory disease may require exchange transfusions.

References

  1. Cortazzo JA, Lichtman AD. Methemoglobinemia: A review and recommendations for management. J Cardiothorac Vasc Anesth. 2014;28:1043.

  2. Agarwal AM, Prchal JT. Methemoglobinemia and other dyshemoglobinemias. In: Williams Hematology, 9th ed. Kaushansky K, Lichtman MA, Prchal JT, et al (Eds). McGraw-Hill Education: New York; 2015:789.

  3. Ash-Bernal R, Wise R, Wright SM. Acquired methemoglobinemia: A retrospective series of 138 cases at 2 teaching hospitals. Medicine (Baltimore) 2004; 83:265.

  4. Agarwal N, Nagel RL, Prchal JT. Dyshemoglobinemias. In: Disorders of Hemoglobin: Genetics, Pathophysiology, and Clinical Management, 2nd ed. Steinberg M (Ed). 2009:607.

  5. Coleman MD, Coleman NA. Drug-induced methaemoglobinaemia. Treatment issues. Drug Saf. 1996;14:394.


#Year2021
#April
#Regular

Tags and Keywords